Alert archive / Florida / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 5, NWS Miami, FL

February 25, 2004Miami-Dade County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Feb 25, 2004, 1:17 PM EST for Miami-Dade County, Florida. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 25, 2004, 1:17 PM EST (18:17 UTC)
Expired
Feb 25, 2004, 2:15 PM EST
In force
58 min
Issued by
NWS Miami, FL
Area
Counties, with a storm outline in the text

County Miami-Dade County, FL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 25, 10:35 AM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 6.3 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2004-02-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 880 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2004-02-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
880 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
597 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.7
Supercell composite
5.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMFL 251817
SVRMIA
FLC086-251915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
117 PM EST WED FEB 25 2004

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEAST MIAMI-DADE COUNTY IN SOUTHEAST FLORIDA
  THIS INCLUDES THE CITY OF HIALEAH

* UNTIL 215 PM EST

* AT 111 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS.  THIS
  STORM WAS LOCATED 6 MILES WEST OF PENNSUCO...OR ABOUT 9 MILES
  SOUTHWEST OF MIRAMAR...AND MOVING EAST AT 30 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  OPA-LOCKA...MIAMI LAKES...MIAMI SPRINGS...MEDLEY...HIALEAH GARDENS
  AND DORAL.

SEVERE THUNDERSTORMS CAN PRODUCE DAMAGING WINDS IN EXCESS OF 60
MPH...DAMAGING HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAINFALL. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 2595 8057 2579 8063 2579 8030 2592 8027

$$

HANDEL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 25, 9:15 AM EST, 4 hours 2 minutes earlier.

Area forecast discussion, Feb 25, 9:15 AM EST, 4 hours 2 minutes before
SOUTH FLORIDA AREA FORECAST DISCUSSION...UPDATE...
NATIONAL WEATHER SERVICE MIAMI FL
915 AM EST WED FEB 25 2004

.CURRENT...
SHARP BOUNDARY FROM THE GULF OF MEXICO ACROSS SOUTHWEST FLORIDA
COAST AND LAKE OKEECHOBEE CONTINUES TO SAG SOUTH AT AROUND 5 KNOTS.
BOW ECHO ALONG BOUNDARY JUST OFFSHORE FORT MYERS MAY AFFECT COLLIER
COUNTY IN THE NEXT HOUR OR TWO BUT LATEST RADAR SHOWS WEAKENING
TREND.

MORNING SOUNDINGS SHOW RELATIVELY HIGH POTENTIAL FOR SEVERE WEATHER
ACROSS SOUTH FLORIDA TODAY WITH HELICITY VALUES QUITE HIGH ALREADY
AND IF EAST COAST SEA BREEZE DEVELOPS THIS WILL ONLY GET WORSE. DEW
POINTS IN THE LOW 70S AND ABUNDANT HEATING WILL CREATE GREATEST
POTENTIAL FOR SEVERE THUNDERSTORMS WITH POSSIBLE SUPERCELLS AND
ISOLATED TORNADOES THIS AFTERNOON...BUT THERE IS A CHANCE OF
PRE-BOUNDARY ACTIVITY FORMING EVEN THIS MORNING.

MARINE WINDS WILL LIKELY PICK UP LATER THIS MORNING AND WILL
CONTINUE WITH SMALL CRAFT ADVISORY.

.PREVIOUS DISCUSSION...CURRENTLY CONVECTIVE ACTIVITY HAS SHOVED
AN OUTFLOW BOUNDARY S TO JUST N OF LAKE OKEE. APPEARS SYSTEM HAS
STALLED AND SOME UPWARD LIFT FROM S WINDS TO S OF BOUNDARY PRODUCING
SHOWERS JUST TO THE N. SOME SHOWER ACTIVITY WILL CLIP GLADES
COUNTY/LAKE OKEE. SOME SHOWER ACTIVITY BEGINNING TO DEVELOP OVER THE
COASTAL WATERS AS WELL. OTHERWISE...NEAR CALM CONDITIONS OVER CWA S
OF BOUNDARY WITH VARYING CLOUD COVER AND SOME PATCHY FOG.

STAGE SETTING UP FOR A ROUND OF SIGNIFICANT CONVECTION OVER S FLA
MAINLY LATE TODAY INTO TONIGHT. UPPER LOW OVER S TX MOVING INTO THE
GULF WITH DIVERGENT FLOW OVER S FLA. CAPES EXCEED 1000 TODAY WITH
STRONG UPWARD OMEGA. CROSS SECTIONS INDICATE SOME DRY AIR MID LEVELS
WHICH COULD LEAD TO SOME GUSTY WINDS WITH THUNDERSTORM ACTIVITY.
SWODY1 JUST IN VERIFIES THIS THINKING. FRONT COMES THROUGH LATE
TONIGHT WITH WIND SHIFT TO W BUT LITTLE DECREASE IN TEMP AS AIR MASS
QUITE MODIFIED COMING ACROSS GULF. WHEN SURFACE LOW DEVELOPS OFF OF
THE SE U.S. COAST FRI AND MORE NORTHERLY WINDS BEGIN MOVING S OVER
AREA WILL TEMPS DROP TO MORE SEASONABLE THU NIGHT INTO SAT BEFORE
TEMPS BEGIN WARM UP AGAIN.

&&
.MARINE...AFTER CONFAB WITH ASTUTE EYW PERSONNEL WHO NOTED THAT AVN
MOS WINDS QUITE DIFFERENT FROM MODEL SURFACE WINDS ( POSSIBLE
CONVECTIVE FEED BACK GENERATING SPURIOUS LOWS?). WILL SCALE BACK
ADVERTISED WINDS TO MAXIMUM OF 20 KNOTS DEVELOPING THIS AFTERNOON.
THEN DECREASING TONIGHT AND BECOMING W 10 TO 15 KNOTS LATE. THIS
FLOW CONTINUES THU/THU NIGHT THEN SHIFT NW INTO EXTENDED PERIOD AND
INCREASE AS SURFACE DEVELOPS AND STRENGTHENS OFF OF THE SE U.S.
COAST. SINCE THE STRONGER WINDS HAVE NOT MATERIALIZED...AND SEAS IN
TURN LOWER...WILL HAVE AN ADVISORY TODAY GULF/ATLC WATERS DUE TO
WINDS NEARING 20 KNOTS SUSTAINED FOR A WHILE BUT HIGHER WINDS AND
SEAS IN THUNDERSTORM ACTIVITY MAY BE THE BIGGEST CONCERN.

&&

.FIRE WEATHER...NO PROBLEMS AT THIS TIME.
&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH   81 66 78 57 / 70 90 10 00
FORT LAUDERDALE   85 67 79 59 / 70 90 20 00
MIAMI             86 68 79 59 / 70 90 20 00
NAPLES            78 66 73 57 / 80 70 10 00
&&

.MFL WATCHES/WARNINGS/ADVISORIES...
 SMALL CRAFT ADVISORY GULF/ATLC WATERS TODAY.
&&
Hazardous weather outlook, Feb 25, 8:49 AM EST, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
849 AM EST WED FEB 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA

FLZ063-066>075-260000-
BROWARD METROPOLITAN-DADE METROPOLITAN-EASTERN COLLIER-GLADES-HENDRY-
MAINLAND MONROE-PALM BEACH EASTERN-PALM BEACH WESTERN-
WESTERN BROWARD-WESTERN COLLIER-WESTERN DADE-
849 AM EST WED FEB 25 2004

.DAY ONE...TODAY

...STRONG THUNDERSTORMS EXPECTED TODAY...
...MODERATE RISK OF RIP CURRENTS SOUTHWEST COAST TODAY...

AN APPROACHING COLD FRONT FROM THE GULF OF MEXICO WILL PRODUCE
NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS. SOME THUNDERSTORMS
COULD BECOME STRONG OR EVEN SEVERE WITH WIND GUSTS TO 40 TO 60 MPH
AND DANGEROUS CLOUD TO GROUND LIGHTNING.

PERSONS SHOULD BE ALERT FOR APPROACHING THUNDERSTORMS AND BE PREPARED
TO TAKE SHELTER IF THREATENING WEATHER IS SIGHTED OR A WARNING IS ISSUED.

SOUTHWEST WINDS NEAR 20 MPH, WILL PRODUCE A MODERATE RISK OF RIP CURRENTS MAINLY
AFTER LATE MORNING ALONG THE COLLIER COUNTY BEACHES.

ADDITIONAL INFORMATION AND DETAILED GRAPHICS CAN BE FOUND ON THE
NATIONAL WEATHER SERVICE WEB SITE AT MIAMIWEATHER.INFO. FOR
INFORMATION IN SPANISH, VISIT OUR WEB SITE AT ELTIEMPOENMIAMI.INFO.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED TODAY.

In the hours before

Special weather statement, Feb 25, 12:54 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
1254 PM EST WED FEB 25 2004

FLZ071-072-251830-
BROWARD METROPOLITAN-WESTERN BROWARD-
1254 PM EST WED FEB 25 2004

...SIGNIFICANT WEATHER ALERT FOR METRO BROWARD...

AT 1250 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SHOWERS
AND THUNDERSTORMS MOVING EAST AROUND 25 TO 30 MPH ACROSS THE EVERGLADES IN
WESTERN BROWARD COUNTY. THIS LINE WILL BE REACHING HIGHWAY US-27 SHORTLY AFTER 1
PM AS IT CONTINUES TO MOVE EAST. AT THIS TIME...THE AREAS MOST AFFECTED BY THIS
LINE WILL BE SOUTH OF ALLIGATOR ALLEY AND I-595 IN SOUTHERN BROWARD COUNTY.
WIND GUSTS IN EXCESS OF 40 MPH ARE LIKELY WITH THIS ACTIVITY ALONG WITH
FREQUENT LIGHTNING. RESIDENTS ARE ADVISED TO REMAIN ON THE ALERT IN CASE
WARNINGS ARE ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT ACROSS THE AREA THROUGH 4 PM.

SANTOS

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 25, 9:49 AM ESTSpecial Marine WarningMFL56 min
Feb 25, 10:02 AM ESTSevere Thunderstorm WarningMFLCollier58 min
Feb 25, 10:15 AM ESTSpecial Marine WarningMFL60 min
Feb 25, 10:33 AM ESTTornado WarningMFLCollier27 min
Feb 25, 10:50 AM ESTTornado WarningMFLHendry25 min
Feb 25, 11:30 AM ESTSpecial Marine WarningMFL60 min
Feb 25, 12:00 PM ESTSpecial Marine WarningMFL60 min
Feb 25, 12:07 PM ESTSevere Thunderstorm WarningMFLPalm Beach53 min
Feb 25, 12:56 PM ESTSpecial Marine WarningMFL2 hr
Feb 25, 1:03 PM ESTSevere Thunderstorm WarningMFLMiami-Dade42 min
Feb 25, 1:07 PM ESTSevere Thunderstorm WarningMFLBroward, Palm Beach53 min
Feb 25, 1:20 PM ESTSpecial Marine WarningMFL100 min
Feb 25, 2:54 PM ESTSpecial Marine WarningMFL66 min
Feb 25, 3:05 PM ESTSpecial Marine WarningMFL55 min

Nearby

Severe Thunderstorm Warnings in Florida, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.